Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

What causes redness and irritation in labia?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I am a 38 year old female. 2 months ago, I was treated for mild Bacterial Vaginosis. I had never had anything like this before, and my doctor and I determined that it was probably due to my husband and I using coconut oil as a lubricant. My husband and I thought that it was better since it was organic and natural; however the doctor explained to me that the natural qualities could be an invitation for the bacteria and suggested something silicon based. I have discontinued usage of the coconut oil and followed the treatment to the letter and everything felt back to normal. However, the last few days, I feel like it may becoming back possibly. I don't notice a odor, but the inside of my labia are red and I just have a general "discomfort" that seems to be on my mind most of the day. I do shave completely and wonder if that could be irritating the area. However, I've shaved for nearly 20 years and it's never been a problem. I also wonder if possibly my body wash may have anything to do with it? I feel like I'm reaching and that I possibly may be making something out of nothing, but I know my body and something just doesn't feel right. I read on the internet about women who had BV having recurring bouts once they've had it. Is this true? What advice might you have? no douching, I know that is bad. no special cleaners, just body wash. the lubricant we are using now is called astro glide.
Posted Mon, 10 Feb 2014 in Vaginal and Uterus Health
Answered by Dr. Timothy Raichle -33 minutes later
Brief Answer: Hello, I would be happy to help... Detailed Answer: First of all, can you tell me exactly what product you are using now for lubrication? Also, are you doing anything elses? Douches? Vaginal cleansers? Thank you Brief Answer: Thank you and sorry about the delay... Detailed Answer: Let us back up and look at the whole picture: At age 38, you are noticing increased problems related to lubrication and recurrent vaginal infections. This is known to be related to the progressive decrease in estrogen that women begin to experience as they get older, often beginning in your mid-to-late 30's. In fact, it would not surprise me if you had the occasional "hot-flash" as well. While this is normal, it is problematic when it comes to vaginal dryness and infections. I do like the choice of Astroglide - this is a great product and a much better choice than "organic" products. With regard to recurrent vaginal infections, the two most common are yeast and BV. It sounds like you responded nicely to treatment for BV, but now it sounds like you might have a vaginal yeast infection. Here is how this should be approached: 1. Go ahead and retreat for BV (metrogel cream) and yeast (call doctor for oral diflucan) 2. Avoid shaving and intercourse until cleared for at least a week 3. Initiate daily yogurt + acidophilus capsules (contain normal vaginal bacteria that are lessened in the setting of lower estrogen levels) 4. Cotton, loose fitting underwear (yeast likes warm environment with no air) 5. If you are on hormonal birth control, consider other options as this may decrease estrogen levels as well I hope that this helps and good luck!
Above answer was peer-reviewed by
Follow-up: What causes redness and irritation in labia? 3 hours later
Wow, great information! Thanks so much. I started wondering today if this is yeast as well Question #1: The BV treatment I had before was a strong anti-biotic and no creams. Is MetroGel something I can buy OTC or do I have to make another OB/GYN appt? Question #2: yogurt + acidophilus capsules. Is this one capsule or do you mean acidophilus capsules and also yogurt? This may sound dumb regarding the yogurt are talking about eating it? :/ Question #3: I'm not on any birth control and never have been. Except one really horrible episode with the Progesterone shot about 15 years ago. Should I be enquiring into any hormone replacement or therapy, or is this something I can try to stay ahead of with proper nutrition? Just thought I'd ask! Thanks again! XXXX
Answered by Dr. Timothy Raichle 4 hours later
Brief Answer: Thank you for the followup... Detailed Answer: The three options for BV are: 1. Oral metronidazole (script) 2. Vaginal metronidazole called metrogel (script) 3. Clindamycin cream (script) You can probably just call your doctor for this script. I will tend to treat the yeast orally and the BV vaginally so things are not doubly messy Yes, I am talking about eating the yogurt. But I have heard of women using it vaginally, believe it or not. The extra acidophilus cannot hurt. The only reason that I mention the birth control is that it is sometimes it can be a causative factor. You should not need hormone replacement unless this becomes a more persistent, recurrent problem. I hope that this helps.
Above answer was peer-reviewed by
Follow-up: What causes redness and irritation in labia? 1 hour later
got it!! thank you so very much foe the great "visit". this experience actually exceeded my expectations with this service! hope you have a terrific day!
Answered by Dr. Timothy Raichle 41 minutes later
Brief Answer: Thank you for the feedback.. Detailed Answer: If you, or your friends, EVER have questions, make sure you specifically ask for me at the beginning of the question. Start it off "This question is for Dr. Raichle..." and I will provide them with the same great service.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor